Thunderstorm Wind, Greene
- When
- July 20, 7:30 PM EST
- Where
- Greene County, 2.15 mi NNE of Baileyton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.360, -82.820
A few trees were reported down.
Just enough instability was present in the vicinity of an upper level low pressure system in place over Eastern Kentucky with aid from a weak surface trough for the generation of isolated severe convection across Northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Just enough instability was present in the vicinity of an upper level low pressure system in place over Eastern Kentucky with aid from a weak surface trough for the generation of isolated severe convection across Northeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT MON JUL 20 2009 .SHORT TERM (TONIGHT AND TUESDAY)...AS A TROUGH AXIS PASSES THROUGH THIS EVENING...IT WILL CONTINUE TO GENERATE SCATTERED CONVECTION OVER FAR NORTHEASTERN AREAS THROUGH SUNSET. AS THE TROUGH AXIS EXITS THE AREA OVERNIGHT...CLOUDS WILL DIMINISH. WITH THE CLEARING SKIES...LIGHT WINDS AND RECENT RAINFALL...PATCHY FOG COULD DEVELOP TOWARDS MORNING...MAINLY OVER NORTHERN LOCATIONS. ON TUESDAY...A FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE OVER THE NORTH AND EAST AS AN UPPER LOW LIFTS OUT OF THE REGION. WILL SEE TEMPERATURES MODERATE SLIGHTLY...BUT WILL STILL BE A BIT BELOW NORMAL. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...RATHER ACTIVE PATTERN SETTING UP FOR THIS PERIOD...AS GREAT LAKES/MISS VALLEY UPPER TROUGH HANGS ON FOR ENTIRE PERIOD. THIS SETUP WILL KEEP US NEAR THE BOTTOM OF THE TROUGH WITH SEVERAL GLANCING BLOWS FROM SHORT WAVES RACING THROUGH THE FLOW. OVERALL LOOKS LIKE A DIURNAL CONVECTIVE REGIME MOST DAYS WITH THE EXCEPTION OF A COUPLE OF SYSTEMS THAT COULD HAVE SOME CONVECTION THAT LASTS DEEP INTO THE NIGHT. THE MOST ORGANIZED SYSTEM AT THIS TIME LOOKS TO BE IN THE AREA SATURDAY NIGHT AND INTO SUNDAY. HAVE RAISED THE POPS DURING THIS PERIOD AFTER SEEING GOOD AGREEMENT BY MOST MODELS IN THIS SCENARIO. FOR TEMPERATURES...HAVE GONE A LITTLE UNDER GUIDANCE FOR MAX TEMPS THIS WEEK CONSIDERING EXPECTED PATTERN...BUT WENT ABOVE GUIDANCE ON MINS OVER THE WEEKEND AS LOW LEVEL MOISTURE INCREASES AND PRESSURE GRADIENT TIGHTENS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 86 65 79 65 / 10 10 30 50 20 KNOXVILLE AIRPORT, TN 60 83 63 78 64 / 10 10 20 40 20 OAK RIDGE, TN 60 83 64 78 63 / 10 10 30 40 20 TRI CITIES AIRPORT, TN 58 81 59 79 61 / 20 20 10 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 404 AM EDT MON JUL 20 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 404 AM EDT MON JUL 20 2009 /304 AM CDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. A FEW STORMS COULD HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 806 PM EDT MON JUL 20 2009 TNZ016-017-042-044-VAZ005-210045- HAWKINS-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON- 806 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM WAS AFFECTING GREENE...HAWKINS...SCOTT... SULLIVAN AND WASHINGTON COUNTIES... AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF GRAY...MOVING NORTHEAST AT 5 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
The Knoxville radar (KMRX), 56 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
One tree was reported down on Horton Highway near Jearoldstown.
A few trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181093, 181092, 181095.